South Dakota, 2020

Funnel Cloud in South Dakota, June 19, 2020

June 19, 2020 · NWS FSD · 1 event in 1 county or zone

Weak shear and shallow instability along a pre-existing boundary led to development of a brief spin-up of a high-based funnel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Weak shear and shallow instability along a pre-existing boundary led to development of a brief spin-up of a high-based funnel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 5:33 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 19, 5:33 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
633 PM CDT Fri Jun 19 2020

.SHORT TERM...(This Evening through Saturday night)
Issued at 328 PM CDT Fri Jun 19 2020

The main concern in the short term forecast will be the potential
development of rain later tonight and into Saturday morning and
then the severe weather threat Saturday evening.

This afternoon has featured light winds with temperatures near
normal across the region. High clouds have begun moving in from
the south as the next system approaches. A compact short-wave
trough extending from south central Wyoming into Colorado this
afternoon will move east into Nebraska by Saturday morning. A
strong 850 mb front that had moved to the Kansas and Nebraska
border will return north and extend across northwestern Iowa by
late tonight. At the same time, a jet streak will set up over
northern Minnesota leaving northwestern Iowa in the right entrance
region of the jet. There is very limited instability - MUCAPES <
250 J/kg - but with moist adiabatic lapse rates strong lift should
develop along the front as the jet and front interact resulting
in the development of rain across northwestern Iowa. While a few
thunderstorms are possible - we are expecting the event to be
primarily stratiform rain. As the wave and jet continue to move
northeast Saturday morning, the primary area of rain will spread
toward Jackson MN. With lift associated with jet streak extending
well north of the 850 mb boundary lighter rain will be possible
as far north as Brookings and Marshall on Saturday morning. This
rain is expected to move east of Spencer and Windom by late
Saturday afternoon. The probability matched mean QPF from the HREF
has well over an inch of rain from northeastern Nebraska into
northwestern Iowa so some places could see over an inch of rain in
this event. Fortunately rainfall rates will be low enough so that
flash flooding is not expected. With the rain, highs along and
east of I-29 will only be in the lower to mid 70s.

Little if any rain is expected tonight and Saturday morning north
and west of a line from Lake Andes to De Smet. And with clouds
clearing out fairly quickly on Saturday morning, temperatures
should warm to around 80 by late afternoon. A second upper wave
will move south from southern Alberta into South Dakota during the
afternoon. Dew points will only be around 60 degrees so MLCAPES
will be from 1000-1500 J/kg by late afternoon. With the
approaching wave, mid-level winds will increase to 35 to 40 kts
resulting in 0-6 km bulk shear around 40 kts toward 00Z Sunday. An
inverted trough extending north from low pressure in Colorado into
west central SD will serve as a focus for convective initiation in
the late afternoon. CAMs are showing discrete cells with the
potential for supercells. These storms could produce large hail
to golf balls west of a Huron to Lake Andes line. There is the
potential of storms growing scale as they move toward the James
River. That could bring a short period where wind gusts to 60 mph
will be possible. However, cooler temperatures in eastern South
Dakota from the earlier cloud cover and arrival of sunset makes
it likely these storms will weaken as they move east of the James
River. While an isolated severe report is possible east of the
James, the probability  is low.

.LONG TERM...(Sunday through Friday)
Issued at 328 PM CDT Fri Jun 19 2020

Sunday will bring another risk of severe storms to the region. The
boundary responsible for convection Saturday evening in central
South Dakota will extend from Jackson MN to Yankton SD by late
Sunday afternoon. There will be a lot more instability to work
with with MLCAPES over 2000 J/kg. However, shear will be less -
generally around 30 kts which favors more multicells. Initially
the atmosphere will be capped and the exact location for location
for sever weather will depend upon when the cap breaks. Consensus
of the deterministic models is for convective initiation to be
somewhere in northwestern Iowa during the late afternoon. These
storm will grow upscale more rapidly and with an organizing cold
pool will move southeast of the area during the evening. Both
damaging winds and large hail will be possible with these storms.

The front may linger close to I-80 on Monday bringing another chance
for thunderstorms on Monday afternoon as well. Then a strong wave
will move around the upper low over Canada and force the front
into the Mississippi Valley. Both the ECMWF and GEFS are showing
the potential for unseasonably cool air to come over the area
Tuesday and Wednesday. The mean 850 mb temperatures from both
models is around +10 C which ranks as one of the 10% coldest air
masses for this time of year. As a result highs on Tuesday will
rise only into the lower to mid 70s. It could even be colder if
cyclonic flow around the upper low results in the formation of
stratocumulus by late morning or early afternoon.

A gradual warm up is then expected toward the end of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri Jun 19 2020

Variable winds generally at or below 10kts are expected through
the period, though isolated stronger winds are possible Saturday
morning-early afternoon as high based showers/isolated storms
lift northeast through the region. Brief MVFR ceilings could
accompany the showers/storms in northwest Iowa Saturday morning,
but otherwise VFR conditions will prevail through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JH
Hazardous weather outlook, Jun 19, 3:57 AM CST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Fri Jun 19 2020

SDZ038-039-050-052>054-057>061-063>065-068-069-201000-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
457 AM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

After a small chance for a non-severe thunderstorm during Saturday
morning and afternoon, scattered storms are expected to develop by
evening across central South Dakota, and move into the James River
valley during the evening. A few of these storms could be severe with
large hail and damaging wind.

A few strong to severe thunderstorms will also be possible on Sunday
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-
062-066-067-201000-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner-
457 AM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered non-severe thunderstorms are expected through at least
the early Saturday afternoon. Additional thunderstorms developing by
mid to late afternoon on Sunday may be severe with large hail and
damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020>022-031-032-NEZ013-014-SDZ070-071-201000-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay-
Union-
457 AM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread rainfall with scattered thunderstorms will develop by
early Saturday, and diminish somewhat during the afternoon. These
storms will not be severe, but could produce some spotty heavier
rainfall.

On Sunday, thunderstorms will develop mid to late afternoon, with
a few severe storms possible. The main threats will be large hail
and damaging winds. Storms should diminish in intensity after
sunset.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 13 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Minnehaha

When
June 19, 6:53 PM CST
Where
Minnehaha County, 3.77 mi NNW of Sioux Falls Sky Have
Reported by
Social Media
Coordinates
43.500, -96.830

Multiple photos received of a brief, non-thunderstorm funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907133.